Alert archive / Florida / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 1, NWS Miami, FL

February 22, 2003Hendry County, Palm Beach County, Florida

NWS Miami, FL issued this severe thunderstorm warning at Feb 22, 2003, 9:58 PM EST for Hendry County, Palm Beach County, Florida. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 22, 2003, 9:58 PM EST (02:58 UTC)
Expired
Feb 22, 2003, 10:45 PM EST
In force
47 min
Issued by
NWS Miami, FL
Area
Counties, with a storm outline in the text

Counties Hendry County, FL, Palm Beach County, FL

The radar

The Miami radar (KAMX), 128 km from the middle of the area, began a volume at 02:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Miami, FL (KMFL), launched 00:00Z, 3.0 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 00:00Z on 2003-02-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2471 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 00:00Z on 2003-02-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 194 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2471 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
599 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
194 m²/s²
0-3 km storm-relative helicity
272 m²/s²
Significant tornado parameter
3.6
Supercell composite
22.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMFL 230258
SVRMIA
FLC051-099-230345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIAMI FL
955 PM EST SAT FEB 22 2003

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN PALM BEACH COUNTY IN SOUTHEAST FLORIDA
  NORTHEASTERN HENDRY COUNTY IN SOUTHERN FLORIDA

* UNTIL 1045 PM EST

* AT 955 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  SEVERE THUNDERSTORM WITH DAMAGING WINDS 10 MILES SOUTH OF          
  CLEWISTON...MOVING NORTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LAKE HARBOR BY 1010 PM EST
  BELLE GLADE BY 1015 PM EST
  PAHOKEE BY 1025 PM EST
  CANAL POINT BY 1030 PM EST

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY BUILDING 
AWAY FROM WINDOWS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE 
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY 
HEAVY RAIN.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING.

LAT...LON 2664 8114 2649 8103 2672 8039 2698 8057

.END

BAXTER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 22, 2:45 PM EST, 7 hours 13 minutes earlier.

Area forecast discussion, Feb 22, 2:45 PM EST, 7 hours 13 minutes before
SOUTH FLORIDA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI
245 PM EST SAT FEB 22 2003

.SHORT RANGE...TONIGHT THROUGH MONDAY NIGHT...
MAIN CONCERN FOR THIS FORECAST PACKAGE IS LINE OF THUNDERSTORMS
EXPECTED TO MOVE ACROSS CWA TONIGHT. ANALYSIS OF SURFACE AND UPR AIR
DATA ALONG WITH GUIDANCE SHOWS UPR LVL JET OF BETTER THAN 100 KNOTS
REMAINING NORTH OF THE AREA TONIGHT. LOW LVL JET AHEAD OF THE LINE
IS EXPECTED TO BE MOSTLY IN THE 30 TO 40 KNOTS RANGE WITH HELICITIES
GENERALLY EXPECTED TO REMAIN BELOW 100 AND LOW LVL WIND FLOW CLOSE
TO UNIDIRECTIONAL ACROSS CWA. ANALYSIS OF CAPE AND CROSS SECTIONAL
DISTRIBUTION OF THETA E SHOWS MOSTLY MODERATE INSTABILITY AT BEST
FOR TONIGHT AHEAD OF THE LINE. THIS ALL SPELLS LINE OF THUNDERSTORMS
MOVING ACROSS THE CWA TONIGHT WITH STRONGEST THUNDERSTORMS CONFINED
MOSTLY TO THE NW ZONES. ALTHOUGH SHOULD NOT RULE OUT SOME ISOLATED
SEVERE WEATHER...THIS SHOULD REMAIN CONFINED TO AREAS NORTH OF THE
CWA. THE LINE OF THUNDERSTORMS SHOULD START TO ENTER THE NW PORTION
OF THE CWA LATE THIS EVENING AND MOVE ACROSS THE SE METRO AREAS
BEFORE SUNRISE.

BEHIND THE LINE COLD FRONT WILL MOVE ACROSS CWA TONIGHT CLEARING THE
SE METRO AREAS AROUND SUNRISE. SHALLOW RIDGE OF HIGH PRESSURE WILL
QUICKLY BUILD BEHIND THE FRONT SUNDAY EXITING EAST OF FL BY MONDAY
AS ANOTHER FRONT MOVES NORTH OF THE AREA ACROSS THE MID ATLANTIC
STATES MONDAY AND TUESDAY.

.EXTENDED...TUESDAY THROUGH SATURDAY...
BEHIND SECONDARY FRONT MOVING NORTH OF THE AREA EARLY IN THE WEEK...
DRIER AIR MASS WILL BE REINFORCED ACROSS THE CWA AS STRONGER HIGH
PRESSURE RIDGE BUILDS FROM THE NORTH INTO THE SE THROUGH TUESDAY AND
WEDNESDAY. BY THE END OF THE WEEK THE RIDGE WILL BE OVER THE
ATLANTIC WITH THE NEXT FRONTAL SYSTEM POTENTIALLY AFFECTING THE CWA
BY EARLY NEXT WEEKEND. FOR NOW...WILL FORECAST DRY CONDITIONS
THROUGH THE EXTENDED AND THROW IN SLIGHT CHC POPS FOR NEXT FRIDAY AND
SATURDAY.

.MARINE...
WILL MAINTAIN SCA FOR GULF AND ATLANTIC WATERS TONIGHT DUE TO WIND
AND SEAS AND CAUTION FOR THE LAKE. WINDS SHOULD QUICKLY COME DOWN
TOMORROW DUE TO WEAK PRESSURE SYSTEM FOLLOWING THE FRONT.
HOWEVER...SCA WILL VERY LIKELY CONTINUE INTO TOMORROW DUE TO SEAS
PARTICULARLY ACROSS THE GULF STREAM WATERS. BEYOND THE
WEEKEND...WINDS WILL GENERALLY REMAIN BELOW 15 KNOTS ACROSS THE AREA
THROUGH THE EXTENDED FORECAST PERIOD.

.FIRE...
RED FLAG WARNING REMAINS IN EFFECT FOR ALL ZONES DUE TO HIGH
DISPERSION VALUES THIS AFTERNOON. BEYOND TODAY...DUE TO SHALLOW AND
QUICKLY MOVING HIGH BEHIND FRONT...NOT MUCH OF SIGNIFICANT AIR MASS
CHANGE BEHIND IT AND WITH THAT RH VALUES SHOULD REMAIN ABOVE
CRITICAL LEVELS. THEREFORE NO HIGHLIGHTS EXPECTED AT THIS TIME.

PRELIM NUMBERS

PBI UB 065/076 062/079 064 5691000
FLL BB 069/077 064/080 066 5683000
MIA BB 070/077 064/081 066 5683000
APF UB 064/075 057/077 062 5691000=

.MIA...SCA ATLANTIC AND GULF OF MEXICO WATERS...
    ...RED FLAG WARNING ALL OF SOUTH FLORIDA THIS AFTERNOON...

PS/RH
Hazardous weather outlook, Feb 22, 8:41 PM EST, 1 hour 17 minutes before
FLZ063-066>075-230400-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIAMI FL...UPDATE...
610 PM EST SAT FEB 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TONIGHT

...SCATTERED STRONG THUNDERSTORMS ACROSS SOUTH FLORIDA TONIGHT...

A COLD FRONT WILL MOVE SOUTH OVER THE FLORIDA PENINSULA TONIGHT. A
SQUALL LINE OUT AHEAD OF THE FRONT WILL MOVE DOWN THE PENINSULA AND
INTO SOUTH FLORIDA BEGINNING BY MID EVENING. THIS LINE OF SHOWERS
AND THUNDERSTORMS WILL LIKELY REACH THE SOUTHERN TIP OF THE STATE
AROUND SUNRISE SUNDAY MORNING. ALTHOUGH MOST OF THE DYNAMICAL ENERGY
NECESSARY TO PRODUCE SEVERE WEATHER WILL BE WELL NORTH OF THE AREA
BY THAT TIME, SOME THUNDERSTORMS MAY BECOME STRONG WITH STRONG WINDS
POSSIBLE ALONG THE LEADING EDGE OF THE SQUALL LINE OR IN ISOLATED
STORMS THAT FORM IN THE WARM MOIST AIR OUT AHEAD OF THE LINE.

ADDITIONAL INFORMATIONAL AND DETAILED GRAPHICS CAN BE FOUND ON THE
NATIONAL WEATHER SERVICE WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MIA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS EVENING AS SOME STRONG
THUNDERSTORMS PRECEDING THE COLD FRONT ARE EXPECTED TO MOVE INTO
SOUTH FLORIDA.

STAYED TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 22, 7:39 PM ESTSpecial Marine WarningMFL96 min
Feb 22, 8:35 PM ESTTornado WarningMFLCollier, Hendry25 min
Feb 22, 8:54 PM ESTSpecial Marine WarningMFL66 min
Feb 22, 9:44 PM ESTSpecial Marine WarningMFL31 min
Feb 22, 11:18 PM ESTSpecial Marine WarningMFL2 hr
Feb 22, 11:44 PM ESTSevere Thunderstorm WarningMFLPalm Beach31 min

Nearby

Severe Thunderstorm Warnings in Florida, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.